Hail, Benson
- When
- June 12, 12:30 AM CST
- Where
- Benson County, 4.15 mi N of Harlow
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.230, -99.520
The storm also dropped 1.10 inches of rain.
Storms over western North Dakota slowly moved eastward into far western Benson County (ND) just after midnight. One of these storms dropped quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Storms over western North Dakota slowly moved eastward into far western Benson County (ND) just after midnight. One of these storms dropped quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 10:47 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1147 PM CDT SAT JUN 11 2016 .UPDATE... Issued at 1147 PM CDT Sat Jun 11 2016 No changes. UPDATE Issued at 952 PM CDT Sat Jun 11 2016 Made some additional tweaks to POPs overnight. The 00Z NAM and high resolution models continue to be on track with the current activity just brushing our northwestern counties, but more storms developing along the mid level front northwest to southeast across the CWA between 06 and 09Z. A lot of elevated instability and the low level jet getting going over central ND will help with a marginal threat for some severe hail overnight. Models have that first round dissipating by mid morning and the next round not coming in until afternoon. Have POPs decreasing in the mid day period but did not remove completely. UPDATE Issued at 642 PM CDT Sat Jun 11 2016 Made a few tweaks to POPs as our showers over the southeastern CWA have mostly moved east out of our area and development later on this evening should be delayed until after midnight. && .SHORT TERM...(This evening through Sunday night) Issued at 330 PM CDT Sat Jun 11 2016 Currently, a low pressure system is centered in southeastern MT with a warm front extending east through northern SD. This warm front will lift north through the forecast area tonight, providing a focus for elevated thunderstorm development. A few elevated showers and thunderstorms developed in the Fargo to Fergus Falls area in the vicinity of some low-mid level frontogenesis which lines up well with this morning's activity. Believe this activity will diminish over the next couple of hours as FGEN fades. As the warm front in SD lifts north tonight, MU CAPE values will be around 1500-3000 J/kg with effective shear of 30-40 kts, supporting the possibility of severe storms across much of the area (basically north of Wahpeton). Followed the GFS and included low probabilities of thunderstorms in the southwest zones this evening, lifting north, with the northward push of high theta-e air. The latest HRRR follows this line of thinking as well. The primary threat tonight will be large hail, although damaging winds are possible as well. There may be a lull by late morning ahead of the cold front and upper wave. Depending on what the late night convection leaves us, late morning heating is expected to lead to surface-based thunderstorms by early afternoon across southeast ND and perhaps further north (unless elevated storms continue in that area). Severe storms still look possible with sfc-based CAPE of 2500 to 3500 J/kg and marginal deep shear. Low level shear and VGP look fair, however. Hail and damaging winds will be primary threats as the storms move from eastern ND across the Red River into MN during the afternoon hours. The forcing should push through Bemidji/Park Rapids by late evening, keeping any activity after midnight to a slim chance. .LONG TERM...(Monday through Saturday) Issued at 330 PM CDT Sat Jun 11 2016 Monday through Tuesday...sunny skies and highs in the upper 70s to low 80s are expected on Monday behind the weak cold front. Another upper wave will move into the area from the southwest on Tuesday, providing yet another chance for precipitation...mainly in North Dakota on Tuesday. Tuesday night through Saturday...A well defined upper wave will eject out of the CONUS SW into the central plains early in the period, with a SFC low lifting from the central plains into Minnesota Tuesday night into Wednesday. Current blended solution has high POPs in this timeframe, which make sense given upper air pattern and available moisture. Pattern settles down in the Wed night into Thursday timeframe as an upper ridge amplifies over the northern tier. SW flow pattern aloft and increasing POPs returns into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Jun 11 2016 VFR conditions continue for now with cirrus coming in from storms to our west. The storms will begin to develop in the next few hours from northwest to southeast, starting at KDVL shortly after 06Z, and then into KGFK around 09Z. Think that the storms will develop north of KFAR so will leave that out of the first round of storms. Strong winds at 850mb will bring some LLWS to KDVL and to a lesser extent KFAR for a brief period early this morning. The first round of storms should dissipate between KTVF and KBJI by mid morning, but the next round will begin moving in by afternoon. Storms will move west to east from early to late afternoon so have VCTS at all TAF sites. Some MVFR cigs will be possible, mainly at KDVL and KBJI. Winds will be breezy at gusts above 20 kts from the southeast through much of the day, then shift to the northwest during the evening. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...JR SHORT TERM...Knutsvig LONG TERM...Knutsvig/Speicher AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 716 AM CDT SAT JUN 11 2016 MNZ001-004>009-013>016-NDZ006>008-014>016-024-026-027-054-121230- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-WESTERN WALSH COUNTY- 716 AM CDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND AN ISOLATED THUNDERSTORM POSSIBLE IN PARTS OF EASTERN ND THIS MORNING. BETTER CHANCE FOR SCATTERED STRONG TO SEVERE STORMS AFTER MIDNIGHT. WIND IS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS ON SUNDAY...SOME OF WHICH MAY BE STRONG TO SEVERE MAINLY EAST OF THE RED RIVER. RISK OF SHOWERS AND THUNDERSTORMS MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY. MNZ002-003-017-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 121230- NORMAN-CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 716 AM CDT SAT JUN 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. RISK OF LATE NIGHT THUNDERSTORMS..MAINLY IN SOUTHEASTERN ND. SOME MAY BE STRONG. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE NUMEROUS THUNDERSTORMS ON SUNDAY...SOME MAY BE STRONG TO SEVERE. A CHANCE OF SHOWERS AND THUNDERSTORMS MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND SUNDAY. DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1256 AM CDT SUN JUN 12 2016
NDZ006-014-120700-
TOWNER ND-BENSON ND-
1256 AM CDT SUN JUN 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AND NORTHWESTERN BENSON
AND SOUTHWESTERN TOWNER COUNTIES UNTIL 200 AM CDT...
AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESMOND...OR 45 MILES WEST OF DEVILS LAKE...MOVING NORTHEAST AT
35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ESMOND AROUND 100 AM CDT.
FILLMORE AND BAKER AROUND 115 AM CDT.
YORK AND KNOX AROUND 135 AM CDT.
LAT...LON 4837 9984 4837 9949 4859 9949 4851 9913
4792 9974 4794 9981 4802 9981 4802 9985
TIME...MOT...LOC 0555Z 213DEG 29KT 4804 9986
DTRThe Minot AFB radar (KMBX), 101 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
1 hail. Local standard time, as filed.
The storm also dropped 1.10 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629276.